Migraines, Triptans, Antidepressants, and Serotonin Syndrome
Several people have emailed me recently, concerned about taking triptans (Imitrex, Maxalt, Zomig, etc.) for their Migraines while taking antidepressants for Migraine prevention.
In some cases, the concern occurred because they misread the patient information that came with their prescriptions. In one unfortunate case, the concern came about because of an overly cautious pharmacist who, rather than call the doctor to discuss her concern, actually refused to fill a triptan prescription for a Migraineur who's taking an SSRI antidepressant.
What's all the fuss? The fuss is that both triptans and some antidepressants promote the activity of serotonin and that could theoretically cause a condition called serotonin syndrome. When you look at drug labeling and the patient information we're given when we pick up our prescriptions, there are two different types of warnings:
- Contraindications: circumstances under which the medication should not be used.
- Warnings: circumstances that warrant caution and observation.
It's worth noting that in the prescribing and patient information for triptans and the implicated antidepressants, the information about serotonin syndrome is in the warnings section, not the contraindications section.
You can find more information on this topic in our article Antidepressants, Triptans, and Serotonin Syndrome and in the American Headache Society Headache Toolbox, Triptans, SSRIs/SNRIs and Serotonin Syndrome.
Get the latest Migraine and headache news, informational articles, tips for living well, and more in my free weekly newsletter. To subscribe, CLICK HERE.